MAUDE Adverse Event Report: MISONIX INC. MISONIX BONESCALPEL ULTRASONIC SURGICAL ASPIRATOR GENERATOR

MISONIX INC. MISONIX BONESCALPEL ULTRASONIC SURGICAL ASPIRATOR GENERATOR
Model Number BCM-GN
Medical Device Problem Code Electrical Shorting (2926)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The report is for a patient burn.No death was reported.The degree of the burn was not reported.No information was provided if the burn caused permanent impairment of body function or permanent damage to body structure.No information was provided as to whether medical intervention was required to prevent permanent impairment of body function or permanent damage to body structure.No delay in treatment was reported.Patient information and clinical history was not provided.The surgical procedure performed was not provided.The date of the event was not reported.The date of the event is estimated from statements made in the verbatim report from the customer.The reporter stated a malfunction occurred - an electrical short within the generator was reported as causing the adverse event of a patient burn.The verbatim report from customer (hospital contact) is as follows: spoke to equipment manager on 6/27/2017 re: problem with consigned bs generator.He said the report he had gotten was that the generator shorted out and he said there was a patient burn.I asked him when this happened and he said it was approximately 3 weeks ago and that somehow the info had not gotten to him until 6/27/2017.There was some confusion re: the recently delivered second consigned bs system and he thought that was the replacement for the bs unit the biomed has taken out of service.I asked if we needed to provide any sort of paperwork, etc.Re: the patient burn and he said he did not believe so but if info was required, the hospital would be in contact.Don't know if an mdr report has been sent to fda by the hospital.The generator was returned inspected, tested, repaired and recalibrated.The misonix service department found that on the ac mains side ac was present.A cold solder joint was found at the ac filter.The ac wires were intact and physically connected to the terminal.There was no evidence of on open circuit.There was no evidence of a short circuit.The mains fuses were not blown.There was no visual evidence of shorting or arcing at the mains filter area.Evidence of shorting or arcing would include melting, oxidation, and/or discoloration of the surface acting as the opposing conductor for the short or arc or of adjacent nonconductors.None of these visual indicators of shorting or arcing were observed.The generator was tested.All electrical safety tested performed were within acceptable limits.No electrical fault message was displayed on the screen.The generator console monitors the electrical output to the handpiece at all times.In the event of an open or short circuit on the generator output, the generator automatically disables ultrasound output.Also, if there is an imbalance of current the generator automatically disables the ultrasound output to prevent unsafe patient or user leakage current.In all cases, the "electrical fault" is displayed on the screen and an audible continuous tone can be heard.The design meets the requirements of iec 60601-1 3rd edition for current leakage in all normal and single fault conditions for type b electrical equipment the service department report indicates that the output current test was above specification.The test result was 380ma.The production specification is 360ma +/- 10 ma.This finding (+10ma from the upper tolerance limit) is a negligible increase in output amplitude.The above specification condition could not have resulted in a patient burn.This out of specification condition is not related to the user report of a generator short.The device was recalibrated as part of the service performed.The associated handpiece was inspected and tested.All tests conducted, including the electrical safety test meet specifications.The associated footswitch was returned in a damaged condition.The damage to the footswitch would not cause a generator short causing a patient burn.The bonescalpel instructions for use manual includes the following warnings with regard to use and surgical technique: warning 3.1: tip and irrigant temperatures may exceed the tissue necrosis point if insufficient irrigation flow rates are used.For hard tissue removal, set the irrigation flowrate to a setting no less than the comparable vibration setting.For example, if the vibration setting is 7, a minimum flow setting of 70% should be used.Additional external irrigation, e.G.By administering sterile saline with a syringe over the distal tip portion, may be necessary for removal of very dense, hard osseous structures.Warning 3.2: tissue necrosis may result if tip is not moved relative to tissue.A continuous, lateral sweeping motion is recommended in order to minimize contact duration with the ultrasonic tip and minimize heat build-up.When lateral motion is not possible withdraw and re-insert tip frequently.The device history record for the generator was reviewed.All manufacturing and testing procedures were in conformance with requirements.All test results were in conformance with requirements.Trend analysis was conducted.There were no other reports of a generator short, an electrical shock caused by a generator short, or a patient burn caused by a short.There are 1301 bonescalpel systems in commerce at the time of this report.Conclusion: there was no evidence of a generator short.There was no evidence of a generator malfunction.Therefore, the customer's report of a generator short causing a patient burn is highly improbable.Trend analysis supports this conclusion.The degree of the patient burn was not reported.The patient burn was probably related to surgical technique.No information on the surgical procedure, generator settings, or surgical technique used was reported.The bonescalpel ifu contains adequate warnings for tissue necrosis caused by heat build-up and the proper technique to be used to avoid heat buildup.
 
Event or Problem Description
The report is for a patient burn.No death was reported.The degree of the burn was not reported.No information was provided if the burn caused permanent impairment of body function or permanent damage to body structure.No information was provided as to whether medical intervention was required to prevent permanent impairment of body function or permanent damage to body structure.No delay in treatment was reported.Patient information and clinical history was not provided.The surgical procedure performed was not provided.The date of the event was not reported.The date of the event is estimated from statements made in the verbatim report from the customer.The reporter stated a malfunction occurred - an electrical short within the generator was reported as causing the adverse event of a patient burn.The verbatim report from customer (hospital contact) is as follows: spoke to equipment manager on 6/27/2017 re: problem with consigned bs generator.He said the report he had gotten was that the generator shorted out and he said there was a patient burn.I asked him when this happened and he said it was approximately 3 weeks ago and that somehow the info had not gotten to him until 6/27/2017.There was some confusion re: the recently delivered second consigned bs system and he thought that was the replacement for the bs unit the biomed has taken out of service.I asked if we needed to provide any sort of paperwork, etc.Re: the patient burn and he said he did not believe so but if info was required, the hospital would be in contact.Don't know if an mdr report has been sent to fda by the hospital.

Brand Name
MISONIX BONESCALPEL ULTRASONIC SURGICAL ASPIRATOR GENERATOR
Common Device Name
ULTRASONIC SURGICAL ASPIRATOR
Manufacturer (Section D)
MISONIX INC.
1938 new highway
farmingdale NY 11735
MDR Report Key6857793
Report Number2435119-2017-00005
Device Sequence Number637021
Product Code LFL
UDI-Device Identifier00841626100664
UDI-Public00841626100664
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Biomedical Engineer
Remedial Action Repair,Replace
Type of Report Initial
Report Date (Section B) 09/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model NumberBCM-GN
Device Catalogue NumberBCM-GN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/29/2017
Initial Report FDA Received Date09/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR